Texas, 2018Flash Flood in Texas, July 4, 2018
July 4, 2018 · NWS HGX · 1 event in 1 county or zone
Clusters of rain and thunderstorms formed upon smaller scale boundaries over the greater Houston metropolitan area. These slow-moving cells produced upwards of 8 inches of rain over a few hours from downtown into the Medical Center area.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Clusters of rain and thunderstorms formed upon smaller scale boundaries over the greater Houston metropolitan area. These slow-moving cells produced upwards of 8 inches of rain over a few hours from downtown into the Medical Center area. This caused major roadway flooding with some water entering structures in the Spring area.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Houston/Galveston, TX wrote its last area forecast discussion before the first event at Jul 4, 5:43 AM CST, 3 hours 17 minutes earlier.
Area forecast discussion, Jul 4, 5:43 AM CST, 3 hours 17 minutes before
Area Forecast Discussion
National Weather Service Houston/Galveston TX
643 AM CDT Wed Jul 4 2018
.AVIATION...
Activity is gradually increasing from around IAH southward, with the
most recent (6 AM) TSRA in/around the Galveston Bay area southwestward
to off the coast south of LBX. Coldest cloud tops are currently in that
cluster of activity off the coast and they are beginning to show signs
of building inland. Currently think best TSRA coverage today will be
along/near the coast and offshore, and the 12Z TAFs reflect that thinking.
Still think that almost all SHRA/TSRA will be west of area TAF sites
by 01Z or 02Z with VFR conditions expected overnight. Next best chance
of activity will probably come tomorrow afternoon when it heats up
enough to initiate SHRA/TSRA development. 42
&&
.PREV DISCUSSION... /ISSUED 357 AM CDT Wed Jul 4 2018/
DISCUSSION...
Look for a good chance of showers and thunderstorms today as low pressure
moves westward across the area. Locally heavy rainfall will be possible.
Rain will remain in the forecast for the remainder of the week, over
the weekend and on through the start of next week. 42
NEAR TERM [Today]...
Low pressure that helped to generate isolated areas of locally heavy
rainfall yesterday afternoon/evening (3.32 inches in one hour at a
Harris County Flood Warning System rain gage in southeast Harris County)
will move westward across the area today. Locally heavy rainfall
(1 to 3 inches with isolated amounts possibly approaching 5 inches)
will continue to be possible as precipitable water values rise to around
2.50 inches. As the system moves on through, rains should eventually
come to an end from east to west. With abundant cloud cover, high
temperatures should peak in the 80s across much of the area. 42
SHORT TERM [Tonight and Tomorrow]...
Mostly quiet tonight as the system moves westward and away from the
area. Low temperatures will bottom out in the low to mid 70s inland
and in the upper 70s at the coast. Look for scattered shower and
thunderstorm development tomorrow, mainly in the afternoon through
early evening hours after convective temperatures are reached, as
precipitable water values hover around two inches. Some of the stronger
storms could produce gusty winds. High temperatures are expected to
range from the mid to upper 80s near the coast to the lower 90s inland.
42
LONG TERM [Thursday Night Through Wednesday]...
By Thursday evening, the strongest portion of the upper ridge that
had been pushed eastwards to the Mid-Atlantic will have shifted
back to the Central Plains and strengthened such that peak 500
heights are around 600 dm. By the weekend, it should have slid all
the way back to Utah. Next week looks to see that max ridging
drift around the Mountain West and the western edge of the Central
Plains. This is certainly a beefy ridge, but by the time it's back
to the Great Basin, we're looking at more like a 90th percentile
ridge rather than an "outside the record" kind of ridge per NAEFS.
Perhaps more important to us locally is that we continue to see a
train of upper troughs/lows make their way westward across the
Gulf in this timeframe in all of the guidance, which will keep
temperatures from getting too out of hand, and continue to bring
us chances for rainfall, as they will increase instability by
cooling aloft and introducing times of cyclonic vorticity
advection. It's no real surprise, then, that the omega fields show
support for upward motion. Of course, we'll see the best chance
for showers and storms come when these troughs time up best with
diurnal trends, and timing these smaller features in the extended
can be...difficult to say the least. As such, will hold off on
going any higher than chance with my PoPs, but there may be
opportunity to pick out days with better rain chances as they come
into the nearer term.
Luchs
MARINE...
Caution flags continue through at least mid-morning as a
disturbance moves into the area from the east. Along with
generally higher winds and seas, look for showers and
thunderstorms to redevelop - some of the storms could be strong.
Near any storms, winds will be stronger and drive higher waves,
and these winds/seas may become more erratic.
As this disturbance passes, conditions should gradually improve,
with winds becoming light and seas low. These conditions are
expected to continue through the next several days, though more
weak disturbances will periodically boost chances for showers and
storms. Do not look for persistent onshore flow to return until
next week.
Luchs
HYDROLOGY...
Though rain from last evening in the eastern part of the area
could be seen in hydrographs - particularly in the heaviest hit
portion of Southeast Harris County - most impacts were minor at
most, and nigh imperceptible at least. Though coverage of rain
should be more significant today, forecast rainfall over
widespread areas is that no significant riverine issues are
anticipated at this time.
The major impact, if any, will come on flashy bayous and creeks
that see locally heavier rainfall immediately on the basin, and
for flash flooding from high rain rates and/or if any training
storms occur. Though the areas of locally heavy rainfall are often
very difficult to forecast until the event begins, there is at
least some indication that spots of heavier rain could be seen
around and west of Galveston Bay, including some spots that saw
heavy rainfall last evening. Will be keeping a close eye on radar
and gauge trends as the event evolves to determine what localized
flooding risk may develop.
Luchs
&&
.PRELIMINARY POINT TEMPS/POPS...
College Station (CLL) 88 74 92 75 93 / 70 30 30 40 50
Houston (IAH) 85 75 91 76 92 / 80 30 40 40 50
Galveston (GLS) 83 79 86 79 87 / 90 30 40 40 50
&&
.HGX WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
GM...SMALL CRAFT SHOULD EXERCISE CAUTION until 10 AM CDT this morning
for the following zones: Coastal waters from Freeport to
Matagorda Ship Channel TX out 20 NM...Coastal waters from
High Island to Freeport TX out 20 NM...Waters from Freeport
to Matagorda Ship Channel TX from 20 to 60 NM...Waters from
High Island to Freeport TX from 20 to 60 NM.
&&Hazardous weather outlook, Jul 4, 3:17 AM CST, 5 hours 43 minutes before
Hazardous Weather Outlook
National Weather Service Houston/Galveston TX
417 AM CDT Wed Jul 4 2018
TXZ163-164-176>179-195>200-210>214-226-227-235>238-300-313-
335>338-436>438-050930-
Austin-Brazoria Islands-Brazos-Burleson-Chambers-Coastal Brazoria-
Coastal Galveston-Coastal Harris-Coastal Jackson-
Coastal Matagorda-Colorado-Fort Bend-
Galveston Island and Bolivar Peninsula-Grimes-Houston-
Inland Brazoria-Inland Galveston-Inland Harris-Inland Jackson-
Inland Matagorda-Madison-Matagorda Islands-Montgomery-
Northern Liberty-Polk-San Jacinto-Southern Liberty-Trinity-Walker-
Waller-Washington-Wharton-
417 AM CDT Wed Jul 4 2018
This hazardous weather outlook is for portions of Southeast Texas..
.DAY ONE...Today and Tonight
Showers and thunderstorms will increase in areal coverage
Wednesday morning and continue into the afternoon hours. One to
three inch accumulations are expected for most locations, but
localized 4 to 5 inch amounts are possible. At this time, it
appears the higher totals may be near Galveston Bay. Several
inches of rain in a short time period may cause street flooding
and a rise on smaller streams and bayous. Precipitation should
taper off in the late afternoon and evening hours.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday
After a cooler day today, peak heat indices will return to around
or over 100 as early as Thursday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed at this time.
However...spotters are encouraged to stay alert and report adverse
conditions such as heavy rainfall or localized flooding should
any occur.
GMZ330-335-350-355-370-375-050930-
Coastal waters from Freeport to Matagorda Ship Channel TX out
20 NM-Coastal waters from High Island to Freeport TX out 20 NM-
Galveston Bay-Matagorda Bay-
Waters from Freeport to Matagorda Ship Channel TX from 20 to
60 NM-Waters from High Island to Freeport TX from 20 to 60 NM-
417 AM CDT Wed Jul 4 2018
This hazardous weather outlook is for portions of Southeast Texas..
.DAY ONE...Today and Tonight
Heavy rainfall, frequent lightning, and gusty winds are possible
this morning and afternoon. Winds and seas will be locally higher
in and near thunderstorms.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed at this time.
Flash Flood, Harris
- When
- July 4, 9:00 AM CST to 1:30 PM CST
- Where
- Harris County, 4.42 mi ENE of Spring to 3.78 mi W of Genoa
- Cause
- Heavy Rain
- Reported by
- Public
- Coordinates
- 30.108, -95.353
Web cameras showed portions of Highway 288 South going under water. Two lanes on I-10 at the 610 Loop were flooded on the west side of Houston. Reports of high water and impassable roadways around NRG Stadium. An underpass at Washington Avenue and Katy Freeway was impassable due to flood waters with significant flooding reported at Highway 290 and Hollister Street. There was several inches of water in a church near Melrose Park, and there was water in three homes in Spring.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Missouri, July 4 to 5, 2018106 injured · 3 events
- Tornadoes and Hail in North Dakota, July 4, 2018$306,000 · EF2 · 29 events
- Damaging Wind and Heavy Rain in Tennessee, July 4, 20181 death · $20,000 · 50 kt wind · 2 events
- Flash Flood and Flooding in Nebraska, July 4 to 6, 2018$6.3 million · 5 events
- Tornado and Hail in Minnesota, July 4, 20181 injured · $250,000 · EF1 · 17 events
- Dust Devil in Nevada, July 4, 2018$500,000 · 1 event
- Damaging Winds in Minnesota, July 4, 2018$284,000 · 52 kt wind · 7 events
- Damaging Winds in Kentucky, July 4, 2018$70,000 · 74 kt wind · 4 events
- Damaging Winds in Mississippi, July 4, 2018$60,000 · 50 kt wind · 4 events
- Flash Flood and Damaging Winds in West Virginia, July 4 to 6, 2018$31,000 · 50 kt wind · 15 events
- Flash Flood and Lightning Strikes in Illinois, July 4 to 5, 20184 injured · 4 events
- Flash Flooding and Damaging Wind in New York, July 4, 20181 injured · $19,000 · 52 kt wind · 8 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 757973.